Wyoming, 2016

Hail and Damaging Winds in Wyoming, August 2, 2016

August 2, 2016 · NWS UNR · 6 events in 2 counties and zones

A severe thunderstorm developed over northern Campbell County and tracked southeast into Crook County. Large hail and wind gusts around 60 mph accompanied the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northern Campbell County and tracked southeast into Crook County. Large hail and wind gusts around 60 mph accompanied the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 2:16 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 2, 2:16 PM MST, 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
316 PM MDT TUE AUG 2 2016

.SHORT TERM...(This Evening Through Wednesday Night)
Issued at 315 PM MDT Tue Aug 2 2016

Current surface analysis shows frontal boundary south of the
forecast area. Lee trof/dry line located from south central MT to
southeast WY, with low pressure over the Big Horns area. Upper
level analysis shows weak ridging over the northern high plains,
with high pressure to the south of the region. A weak wave is
noted on water vapor over western WY. Regional radars show some
showers and thunderstorms have developed across eastern WY and far
southeast MT. Breezy south to southeast winds continue across
northeast WY and portions of far western SD. Temps are in the
upper 80s and lower 90s across most of the plains, with upper 70s
to mid 80s over the Black Hills.

Very warm conditions will continue into Wednesday, with the highest
humidities south and east of the Black Hills. A cold front passing
through during the afternoon and evening on Wednesday will bring a
cooldown to more seasonable temperatures for the rest of the week.
The best and most widespread chance for storms through the short
term period will be late Wednesday into Wednesday night, especially
to the east of the Black Hills.

For late this afternoon and evening, isolated to widely scattered
storms will continue to develop, especially from far northeast WY to
the Black Hills area to northwest SD. Any storms that develop could
be strong to marginally severe through the early evening as shear
and instability remain favorable. Activity should taper off
overnight with lows in the 60s and lower 70s.

Cold front will approach far northwestern portions of the cwa by
late Wednesday morning, then slide southeast across the forecast
area in the afternoon and evening. Chances for showers and
thunderstorms will increase in the afternoon as the front moves into
the western Dakotas. The better chances for strong to severe storms
later Wednesday into Wednesday evening will be from the Black Hills
to northwest and west central SD.

.LONG TERM...(Thursday Through Tuesday)
Issued at 315 PM MDT Tue Aug 2 2016

Dry NW flow expected behind cold front and will lead to dry
conditions and temps near average for Thursday and Friday. Upper
ridge will build into the area through the weekend with southwest
flow aloft eventually being established due to upper trough over
the western US. Chances for storms will return Friday night and
continue through early next week. Temps will remain relatively
cool through the weekend...then begin to heat up early next week
under SW flow aloft.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 315 PM MDT Tue Aug 2 2016

Isolated thunderstorms are possible this aftn/eve over
nern WY and far wrn SD with local IFR cigs/vsbys. Areas of low
stratus/fog possible again late tonight on the SD
plains...especially scntrl SD where IFR conditions possible.

&&

.UNR Watches/Warnings/Advisories...
SD...WY...None.
&&

SHORT TERM...26
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, Aug 2, 3:48 AM MST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
448 AM MDT TUE AUG 2 2016

WYZ054>058-071-031300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-025>027-030-031-041-072>074-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH
TO EXTREME CATEGORY ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-031300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-031300-
ZIEBACH-HAAKON-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO
VERY HIGH CATEGORY ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ042>044-046-047-049-031300-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
448 AM MDT TUE AUG 2 2016 /548 AM CDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL REDUCE VISIBILITY TO LESS THAN ONE HALF MILE AT
TIMES THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO
VERY HIGH CATEGORY ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 2, 3:00 PM MST
Where
Campbell County, 12.9 mi W of Rockypoint
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.870, -105.360

Wind gusts were estimated at 60 mph.

Hail, Crook

When
August 2, 4:35 PM MST
Where
Crook County, 3.62 mi NW of Oshoto
Measured
1 in hail
Reported by
Public
Coordinates
44.611, -104.989

Hail, Crook

When
August 2, 5:29 PM MST
Where
Crook County, 2 mi ENE of Carlile
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.501, -104.763

Thunderstorm Wind, Crook

When
August 2, 5:55 PM MST
Where
Crook County, 8 mi SW of Sundance
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.328, -104.495

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
August 2, 6:10 PM MST
Where
Crook County, 12.3 mi SW of Sundance
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.280, -104.550

Wind gusts were estimated around 60 mph.

Hail, Crook

When
August 2, 6:20 PM MST
Where
Crook County, 8 mi SW of Sundance
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
44.328, -104.495

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653181, 653185, 653188, 653191, 653194, 653196.